Lesions & Lessons (or: Life Sucks and Then You Go Back To Bed)

Today has been a Very Bad Day. It started with a terrible headache, pulsating in rhythm with the twitching of my left eye, which has been happening recently upon the acquisition of an ugly, painful, stigmata-like wound on my corresponding temple. Starting as an odd, tiny bump, it increased in size and noticeability as I worried it with my fingernails and hydrogen peroxide. How dare it scab over after I picked it to death, the very nerve!

Anyway, this morning. I got up out of bed, planning take a pill or two to vanquish my pain and get ready to go downtown to the Festival, my hometown’s award winning art fair, always one of my favorite aspects of having remained here. Thunderstorms had crashed through the night before, leaving much cooler air in their wake, and it was even cloudy, all the better for migrainy eyes. But as I approached the stairs my ears started to roar and my vision began to tunnel and I gripped the wall to keep from falling over. My chest tightened. All the signs of disastrously low blood pressure, brought on by the muscle relaxer Zanaflex, which I take for help with sleeping and severe migraines when I just need to be unconscious. I hadn’t had this side effect in months though. Tears threatened immediately as I sank down to the floor. This wouldn’t go away any time soon, I knew from experience.

I crawled back to bed and located a silver foil-covered sumatriptan tablet in my nearby migraine bin. This isn’t simply a box, or “kit,” but an actual plastic basin, containing hot packs, Salonpas mentholated patches, pill bottles, boxes of chewable Benadryl and Dramamine, scissors, wrapped syringes left over from my DHE days, pen and tiny notebook, an eye mask, band aids, cotton swabs, a BioFreeze roll-on… and that may be it. Quite a collection, but none of those things were going to help with this kind of bottoming out of my blood pressure. I might not be able to move for the rest of the day, and the migraine would probably be harder to get rid of than normal as well.

And it was. As J got up and began to prepare the girls for the trip downtown, where they would make paper hats and tie dye t-shirts and eat kettle corn and look at art and run into everyone with whom we are the least bit acquainted, I was assaulted by a crushing depression. Like the low blood pressure, I hadn’t been dealing much lately with these extreme feelings of self-hatred, fear, worry, sadness, and guilt. It was horrible. I was angry and self-destructive, too. I wanted to rip my heart out with my bare hands and throw it out the window for the squirrels. Rage and hopelessness. We are so poor, I was thinking, and it’s my fault because I can no longer work. We will never get out of this mess.

I tried to get up a few more times, as I did have to find a way to pee, and get my morning pills as well as a salt tablet and a coke to try to start trying to raise my blood pressure again. But I couldn’t stay upright long and I finally gave up after finding clothes for the girls and instructing them to get dressed so they could go have the fun we all look forward to all year long. And then trudged back up the newly steep, seemingly endless stairs and collapsed onto the messy bed with the dog, where I stayed in a heap of half sleeping self pity for hours.

It wasn’t until my family returned and I was engaging in desultory conversation with J that I flashed back to a realization I’d had a few days before, when I had dumped my night pills into my hand and noticed there was no blue and white Cymbalta capsule. That was alarming, because the discontinuation symptoms are severe, and I was surprised I hadn’t noticed any already. I had no idea how many days I’d missed. I had picked up the new bottle from the pharmacy but hadn’t remembered to refill my weekly pill dispenser.

Which could very likely explain not just the depression, but all of today’s symptoms. I told J, and he said, Oh my gosh of course, that explains everything. He had helped me taper from 60 to 30 mg of Cymbalta earlier in the year, painstakingly opening capsules and removing individual grains, so that there would be no sudden drop like the one I’d just inadvertently put myself through. I felt relief at knowing the cause of what I’m going through, but anger at myself as well, because this would have been so easily avoidable. I wouldn’t have had to miss the Festival at all, wouldn’t have experienced the same severe blood pressure drop from the Zanaflex, the stubborn headache, the crippling sadness.

It’s infuriating, really. Like a lot of life-long migraineurs, I’ve noticed a change in brain function. I forget things, from words and dates to conversations to sometimes whole days, or like, half my trip to San Francisco. Dr T refused to order an MRI to check for the white lesions newly discovered in migraine sufferers’ brain tissue, but maybe my new neurologist will be more willing. It’s not known what these lesions do, but I can’t help but think they could be leading to the cognitive impairment so many of us have begun experiencing, as I found when I posted the question in one of my Facebook support groups. 42 comments of similar memory issues in just one day. I’m not alone.

But right now, while the girls are spending the night at J’s mom’s and J is down at the Main Stage, living it up behind the scenes with our friends who organize the Festival, I AM alone. Because I am still headachy, still wiped out from low blood pressure, and still very sad, all presumably because I can no longer be trusted to take care of doling out my own medications. Here is a picture of the Festival, which my mom sent me in a text, where everyone is, in the whole World, except, of course, me.

IMG_8771.JPG

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s